Critical Care Medicine-Neurologic Disorders>>>>>Heart Failure
Question 1#

An 82-year-old obese male with a long-standing history of diabetes mellitus presents to the emergency department with dyspnea, cough, mild fever, and tachycardia (heart rate 105 bpm). The patient’s blood pressure is 93/58 mm Hg. The patient reports having had a cold for the past few days and noticed a sudden-onset shortness of breath yesterday. A chest x-ray reveals diffuse opacification of the right lung. Heart and lung sounds are difficult to auscultate. Empiric antibiotics for community-acquired pneumonia are started, and supplemental O2 via nasal cannula is given. His respiratory rate is 18 breaths/min and oxygen saturation is 97% while receiving 4 L/min of O2 supplementation.

Which of the following actions is most appropriate?

a. Initiate biphasic positive airway pressure (BIPAP) to improve pulmonary edema
b. Start high-flow nasal cannula to decrease work of breathing and eliminate CO2
c. Obtain CT scan of the chest to further evaluate the right lung process
d. Obtain transthoracic echocardiogram
e. Start phenylephrine to increase blood pressure and improve coronary blood flow

Correct Answer is D

Comment:

Correct Answer: D

Sudden onset of shortness of breath and asymmetric pulmonary edema can be the presenting symptoms of acute severe mitral regurgitation. This patient’s body habitus could make it difficult to appreciate a systolic murmur that is associated with severe mitral regurgitation.

Acute severe mitral regurgitation has been described in the setting of:

  1. papillary muscle rupture after myocardial infarction
  2. papillary muscle dysfunction due to coronary vasospasm and slow-flow phenomenon
  3. permanent pacemakers (right ventricular pacing)
  4. bacterial endocarditis
  5. spontaneous peripartum chordae tendineae rupture.

This patient’s diabetes mellitus and often associated small-fiber polyneuropathy may have masked the angina from myocardial infarction. Asymmetric pulmonary edema and a sudden onset of shortness of breath in patients at risk for ischemic mitral valve disease should trigger an immediate echocardiographic evaluation of the heart. Confirmation of the diagnosis may warrant urgent cardiologic or cardiac surgical intervention. The indiscriminate use of phenylephrine in this patient could worsen the mitral regurgitation, and it may not be warranted, given a normal mean arterial pressure and appropriate mentation.

References:

  1. Young AL, Langston CS, Schiffman RL, et al. Mitral valve regurgitation causing right upper lobe pulmonary edema. Tex Heart Inst J. 2001;28:53-56.
  2. Ternus BW, Mankad S, Edwards WD, et al. Clinical presentation and echocardiographic diagnosis of postinfarction papillary muscle rupture: a review of 22 cases. Echocardiography. 2017;34:973-977.
  3. Birnbaum Y, Chamoun AJ, Conti VR, et al. Mitral regurgitation following acute myocardial infarction. Coron Artery Dis. 2002;13:337-344.